Hail, Jefferson
- When
- January 20, 7:30 PM CST
- Where
- Jefferson County, 1.51 mi NNW of Amelia
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.090, -94.140
The Beaumont Police Department reported three quarter inch hail.
A strong short wave and a rapid return of moisture allowed scattered thunderstorms to develop across Southeast Texas. Some storms turned severe producing high wind gusts and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
A strong short wave and a rapid return of moisture allowed scattered thunderstorms to develop across Southeast Texas. Some storms turned severe producing high wind gusts and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jan 20, 5:53 PM CST, 1 hour 37 minutes earlier.
Area Forecast Discussion
National Weather Service Lake Charles LA
553 PM CST Fri Jan 20 2017
.DISCUSSION...
21/00Z TAF Issuance.
&&
.AVIATION...
A cluster of showers and tstms currently approaching
Houston/Galveston Bay will move northeast into the area, and
expected to reach the BPT terminal by 02Z. This activity will
spread east acrs the area during the evening and overnight, with
minimal changes with respect to timing as convection reaches LCH
between 02-04Z and LFT/ARA by 04-06Z. Although not depicted in
TAFs at this time, there is the potential for some strong or svr
storms, capable of producing strong gusty winds and large hail.
Activity should remain a little more sctd near AEX but anticipate
a period of TSRA between 04-08Z. The typical lowering of
cigs/vsbys with convection can be expected (into MVFR/IFR
categories) but LIFR cigs/vsbys are expected to develop once the
convection exits to the east late tonight. Vsbys should improve to
VFR with cigs lifting to MVFR by 16Z Saturday while southwesterly
winds develop and strengthen to around 10 kt.
24
&&
.PREV DISCUSSION... /issued 334 PM CST Fri Jan 20 2017/
DISCUSSION...Another very mild day ongoing which seems to have
become more of the norm this winter season. Surface obs showing
temps generally in the mid 70s, about 15 degrees above climo.
Morning LCH sounding indicating a very dry atmosphere overhead on
a west to southwest flow through the column. Precipitable water
very low coming in at 0.61 inches. Changes are on the way and
beginning to see that with showers and thunderstorms forming just
inland of the Texas coast.
Water vapor imagery showing mid and upper level moisture
beginning to advance into the region along and ahead of incoming
associated southern trof. Eastward advancing feature progged
similarly by models to move across the forecast area through the
overnight hours. Impressive wind fields noted ahead of trof with
100-120 kt southwest upper jet, southwest 50-60 kt at 500 mb and a
30-40 kt low level southerly jet. Latter feature will bring a
rapid influx of moisture which will add to the already then
established mid and upper moisture with precipitable water values
rocketing up to above 1.5 inches. Deep ascent is expected to
develop and will continue to maintain high end pops. Plenty of
shear will be available for development of initially elevated
rotating storms transitioning to possibly surface based with time
and eastward progression. SPC carrying the western half of the
forecast area within a slight risk of severe thunderstorms and the
eastern half in a more ominous enhanced outlook. Damaging winds
and hail will be possible, as well as isolated tornadoes.
Progressive nature of system will keep the severe threat
relatively short and rain totals generally under one inch.
Saturday expected to be very mild once again and just a slight
chance for a few showers and thunderstorms. Next weather maker
then moving through Saturday night.
Next trof will advance across the southwest conus Saturday with
rapid and deep cyclogenesis occurring as feature advances into the
Texas panhandle. Continuing deepening and vigorous low will
maintain an eastward trek advancing into the lower Mississippi
valley Saturday night. An associated cold front will sweep across
the area during this time-frame. Another severe weather threat
will emerge as wind fields remain impressive with increasingly
sharp lapse rates developing. Moisture return at this time however
appears somewhat limited and maintaining lower pops with this
next system. SPC is maintaining a slight risk of severe
thunderstorms for all of Louisiana and into the lakes area of
interior southeast Texas. Over the remainder of southeast Texas, a
lesser marginal risk is in place. Sunday them looks dry but
breezy to windy as tight pressure gradient comes into play
associated with 990 plus low moving through the lower Mississippi
valley and into the southeast conus.
Temperatures then cool for the first few days of the new week, but
will trend back upward beginning Tuesday ahead of a more robust
cold front advancing across the area late Wednesday.
MARINE...Moderate southerlies will remain in place overnight and
Saturday. Numerous showers and thunderstorms are expected tonight as
a vigorous upper level disturbance advances across the gulf
waters. Rain chances will then taper off Saturday but increase
Saturday night as strong low pressure advances through the lower
Mississippi valley and into the southeast conus sending a cold
front through the northwest gulf. Dangerously strong winds are
expected to develop in the wake of the front along with unusually
high seas. A gale watch is in effect.
23
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 58 72 54 65 / 50 30 50 10
LCH 63 74 58 68 / 80 20 40 10
LFT 65 76 59 69 / 80 30 50 10
BPT 63 76 57 69 / 80 20 40 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Gale Watch from late Saturday night through late Sunday night
for GMZ450-452-455-470-472-475.
&&
AVIATION...24HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 457 PM CST FRI JAN 20 2017 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 212300- VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY- CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN- VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON- EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER- NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON- 457 PM CST FRI JAN 20 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL LOUISIANA, SOUTH CENTRAL LOUISIANA, SOUTHWEST LOUISIANA, WEST CENTRAL LOUISIANA, AND SOUTHEAST TEXAS. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AS A SIGNIFICANT UPPER LEVEL DISTURBANCE ADVANCES ACROSS THE REGION. THE STORM PREDICTION CENTER HAS PLACED THE WESTERN PORTION OF THE FORECAST AREA WITHIN A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE EASTERN PORTION OF THE AREA IS WITHIN A SLIGHTLY HIGHER ENHANCED THREAT. DAMAGING WINDS AND HAIL ARE POSSIBLE AS WELL AS AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PATCHY FOG WILL BE POSSIBLE EARLY SATURDAY WITH RAINS TAPERING OFF. STRONG TO SEVERE THUNDERSTORMS WILL RETURN AGAIN FOR SATURDAY NIGHT AS A COLD FRONT SPEEDS ACROSS THE AREA. COOLER TEMPERATURES AND DRIER AIR WILL THEN BE IN PLACE FOR SUNDAY AND MONDAY. MOISTURE AND TEMPERATURES WILL BE ON THE INCREASE FOR MID-WEEK AHEAD OF A MORE ROBUST COLD FRONT ADVANCING ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND SATURDAY NIGHT. GMZ430-432-435-450-452-455-470-472-475-212300- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM- WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM- WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM- 457 PM CST FRI JAN 20 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AS A SIGNIFICANT UPPER LEVEL DISTURBANCE ADVANCES ACROSS THE REGION. SOME LATE NIGHT FOG WILL BE POSSIBLE LATE AS RAINS DIMINISH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY EARLY MORNING FOG WILL BE POSSIBLE. OTHERWISE ANOTHER ROUND OF POTENTIALLY SEVERE THUNDERSTORMS ARE ON THE DOCKET FOR SATURDAY NIGHT AS A COLD FRONT SPEEDS ACROSS THE NORTHWEST GULF. THIS FRONT WILL BE FOLLOWED BY DANGEROUSLY STRONG AND GUSTY WINDS FOR SUNDAY AND SUNDAY NIGHT...AS WELL AS UNUSUALLY HIGH SEAS AS DEEP LOW PRESSURE ADVANCES THROUGH THE LOWER MISSISSIPPI VALLEY AND INTO THE SOUTHEAST CONUS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND SATURDAY NIGHT.
Special Weather Statement National Weather Service Lake Charles LA 711 PM CST FRI JAN 20 2017 TXZ201-215-216-210145- Orange-Jefferson-Hardin- 711 PM CST FRI JAN 20 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JEFFERSON... SOUTHEASTERN HARDIN AND WEST CENTRAL ORANGE COUNTIES... At 711 PM CST, a strong thunderstorm was located near Fannett, or 8 miles north of Hamshire, moving northeast at 40 mph. Winds in excess of 30 mph and dime size hail are possible with this storm. Locations impacted include... Beaumont, Bevil Oaks, China, Rose City and Fannett. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 2987 9430 2995 9442 3028 9428 3007 9396 TIME...MOT...LOC 0111Z 209DEG 37KT 2998 9430 24
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
724 PM CST FRI JAN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL CHINA 30.05N 94.34W
01/20/2017 E0.25 INCH JEFFERSON TX PUBLIC
&&
MOGGEDSpecial Weather Statement
National Weather Service Lake Charles LA
727 PM CST FRI JAN 20 2017
TXZ201-215-210200-
Jefferson-Hardin-
727 PM CST FRI JAN 20 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JEFFERSON AND
SOUTHEASTERN HARDIN COUNTIES...
At 727 PM CST, a strong thunderstorm was located near Nome, moving
northeast at 35 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Beaumont, Lumberton, Kountze, Sour Lake, Nome, Bevil Oaks and China.
LAT...LON 3042 9436 3024 9412 3022 9412 3021 9410
2994 9442 2996 9444 3011 9445 3011 9458
TIME...MOT...LOC 0127Z 228DEG 29KT 3007 9447
24The Lake Charles radar (KLCH), 89 km away, was scanning. The volume nearest the first event began at 01:32 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
The Beaumont Police Department reported three quarter inch hail.
Nickel size hail was reported in Vidor.
Hail to 1 inch was reported in Vidor through social media.
Hail to 1 inch was reported through social media.
A wind gust of around 70 MPH was reported with a thunderstorm.
The Orange Police Department reported a mix of dime to quarter size hail.
Golf ball size hail reported in Orange.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, January 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674591, 674592, 674593, 674594, 674597, 674595, 674596.